Ohio, 2003

Hail and Damaging Winds in Ohio, April 4, 2003

April 4, 2003 · NWS IWX · 11 events in 3 counties and zones

9 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 4, 3:20 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 4, 3:20 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST FRI APR 4 2003

PUBLIC DISCUSSION...

SHORT TODAY DUE TO MULTIPLE WEATHER CHALLENGES. CONVECTION ACROSS
AREA AND UPSTREAM IN IL ALONG FRONT AND AHEAD OF STRONG UPPER
DYNAMICS. LATEST SPC DISCUSSION WILL GIVE MORE DETAILS. TOR THREAT
INCREASING ACROSS IL AND NEW MODERATE RISK COMES RIGHT TO SOUTHWEST
PART OF CWA. WILL HAVE SVR WORDING IN MOST COUNTIES EXCEPT FAR NORTH
WHERE MIXED PRECIPITATION COMES INTO PLAY. COLD EAST FLOW HAS KEPT
TEMPS IN MID 30S. MODEL SOUNDINGS SUGGEST SFC TEMPS COULD DIP TO
LOWER 30S BEFORE PRECIPITATION ENDS. COLLABORATED WITH GRR AND DTX
AND HAVE DECIDED TO MENTION FREEZING RAIN IN FAR NORTH AND NORTHEAST
AND NOT ISSUE AN ADVISORY AT THIS TIME DUE TO UNCERTAINTY WITH
TIMING PCPN ENDING AND COLD AIR ARRIVING. THIS MATCHES WELL AS
TRANSITION ZONE BUT AREA WILL BE WATCHED CLOSELY. SURFACE LOW TRACKS
ACROSS CWA TONIGHT...BRINGING WARM AIR NORTH AHEAD OF LOW.
HOWEVER...COLDER AIR FOLLOWS AFTER MIDNIGHT SO DECIDED NOT TO
MENTION RISING TEMPERATURES OVERNIGHT IN THE SOUTH. NEXT PROBLEM
WILL BE SUNDAY NIGHT AND MONDAY. ETA MUCH COOLER THAN GFS AND WOULD
INDICATE MAINLY A SNOW EVENT. GFS WARMER AND CLOSER TO ECMWF. WILL
CONTINUE COMPROMISE AND GO WITH RAIN OR SNOW MIX AND MATCH
SURROUNDING SITES BY BUMPING TO LIKELY CATEGORY. THIS WILL NEED TO
BE WATCHED AS PRECIPITATION AMOUNTS COULD BE RATHER LARGE.

FORECAST DISCUSSION FOR TUESDAY THRU FRIDAY...

FORECAST PROBLEM FOR THE EXTENDED PERIOD IS WHETHER OR NOT TO TAKE
OUT THE PRECIPITATION ON TUESDAY. 12Z AVN & MRF ARE INDICATING THAT
TUESDAY WILL BE DRY AND PARTLY CLOUDY INSTEAD OF THE PRECIP AND
CLOUDS THAT WERE IN THE FORECAST, WHILE THE CANADIAN IS STILL
SHOWING PRECIP. HOWEVER, THIS IS THE FIRST RUN INDICATING DRY AND
PRECIP HAS BEEN IN THE FORECAST FOR TUESDAY EVER SINCE TUESDAY
APPEARED IN THE FORECAST. WITH MORE CURRENT MODELS SHOWING TUE DRY
AND SURROUNDING OFFICES GOING THAT WAY, WILL CHANGE TUE TO DRY AND
PARTLY CLOUDY. ON TUESDAY, THE LOW IS MOVING OFF OF THE EAST COAST
AND HIGH PRESSURE BEGINS MOVING INTO THE CWA. THIS HIGH IS OVER THE
CWA FOR WED AND THU WITH LITTLE MOISTURE THESE TWO DAYS WILL BE DRY
AND THE MRF IS INDICATING A CHANCE FOR PRECIP ON FRIDAY. MRF IS
SHOWING AN UPPER LEVEL LOW MOVING OVER THE CWA FRIDAY WITH GOOD
MOISTURE. TEMPS WERE LOOKING GOOD. ONLY MODIFIED A LOW/HIGH TEMP
HERE A LITTLE BIT. NOTHING MAJOR. MEX NUMBERS WERE NOT THAT FAR OFF
FROM OURS AND SURROUNDING FORECASTS EITHER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, Apr 4, 5:00 PM EST, 47 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN
INDIANA...NORTHWEST OHIO AND SOUTHWEST MICHIGAN THROUGH MIDNIGHT
EST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT
ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY ACROSS NORTH
CENTRAL INDIANA. MOVE TO SAFE SHELTER IF A STORM APPROACHES THIS
EVENING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE UNSEASONABLY COLD ACROSS THE AREA SATURDAY THROUGH
MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST THROUGH
THE OHIO VALLEY SUNDAY NIGHT AND MONDAY... POSSIBLY CAUSING SOME
SNOW ACCUMULATION ACROSS NORTHERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING. REPORT ANY SEVERE
WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 4, 4:28 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0428 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1 N PERU                  IN   0.75 IN HAIL
04/04/03   MIAMI

WAMSLEY
Local storm report, Apr 4, 4:40 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0440 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    1 SW ROANN                IN   0.75 IN HAIL
04/04/03   WABASH

WAMSLEY
Local storm report, Apr 4, 4:43 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0443 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    ROANN                     IN   0.88 IN HAIL
04/04/03   WABASH

WAMSLEY
Local storm report, Apr 4, 4:56 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 S NORTH MANCHESTER      IN   0.75 IN HAIL
04/04/03   WABASH

WAMSLEY
Local storm report, Apr 4, 5:12 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    KNOX                      IN   0.88 IN HAIL
04/04/03   STARKE

WAMSLEY
Local storm report, Apr 4, 5:34 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0534 PM EST FRI APR 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    1 NE DECATUR              IN   0.75 IN HAIL
04/04/03   ADAMS

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Van Wert

When
April 4, 5:47 PM EST
Where
Van Wert County, 2 mi W of Convoy
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -84.733

Hail, Van Wert

When
April 4, 5:52 PM EST
Where
Van Wert County, 2 mi W of Convoy
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -84.700

Hail, Van Wert

When
April 4, 5:57 PM EST
Where
Van Wert County, 1 mi S of Convoy
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -84.183

Emergency management reported three quarter inch hail covering the roadway south of Convoy.

Hail, Putnam

When
April 4, 6:36 PM EST
Where
Putnam County, 3 mi N of Kalida
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -84.267

Hail, Putnam

When
April 4, 6:42 PM EST to 6:52 PM EST
Where
Putnam County, 5 mi S of Continental
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -84.083

Hail, Putnam

When
April 4, 6:45 PM EST
Where
Putnam County, 5 mi E of Kalida
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -84.083

Hail, Putnam

When
April 4, 6:52 PM EST
Where
Putnam County, 2 mi W of Ottawa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -84.567

Hail, Van Wert

When
April 4, 7:27 PM EST
Where
Van Wert County, Van Wert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -84.200

Hail, Putnam

When
April 4, 8:00 PM EST
Where
Putnam County, 1 mi W of Kalida
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -84.183

Thunderstorm Wind, Allen

When
April 4, 9:27 PM EST
Where
Allen County, Lima Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.733, -84.100

Thunderstorm Wind, Allen

When
April 4, 9:30 PM EST
Where
Allen County, 1 mi S of Lima
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -84.733

Emergency management reported 15 downed power lines and about 30 trees down south of Lima.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349627, 5349628, 5349629, 5349630, 5349631, 5349632, 5349633, 5349634, 5349635, 5349636, 5348837.